A man who overdosed in the Morrow Walmart parking lot on Friday is alive today, thanks to a Morrow firefighter/paramedic.
On Friday, March 3 around 4 p.m., Morrow Police and Fire Departments responded to a call of “an unresponsive person in a vehicle located in the parking lot,” according to a press release. “Investigation revealed a 60-year-old male, who overdosed on opiate derived drugs, unresponsive and breathing less than six times per minute; with fixed, pinpoint pupils.”
Morrow Fire Department Firefighter/Paramedic Gary Mosely “administered atomized Naloxone (Narcan), via nasal route, ultimately saving the patient’s life. The patient achieved complete consciousness and normal breathing within 90 seconds, emphatically apologizing for his overdose.”
Opioids shut off the part of your brain that controls breathing.
Where to find Naloxone
Naloxone, which is the generic name for Narcan, is available for free or at a discount from some pharmacists.
You do not need a prescription for naloxone at CVS, Walgreens, or Rite Aid. Your insurance copay may be $0. If you are uninsured, you may be able to get it at a discount or with a coupon. Discounted prices run $31.62 to $92.18 locally, according to GoodRX.com.
Georgia Overdose Prevention Project mails out free Naloxone kits.
The nasal spray has a two- to three-year shelf life. If stored properly at room temperature, it can last up to 30 years.
Call 911—don’t run
If you are with someone who overdoses, call 911 and stay with the person until help arrives. Under Georgia law, neither you nor the person who has overdosed can be arrested or charged if you have personal-use quantities of drugs or alcohol or if you are in possession of drug paraphernalia. As long as you are seeking medical assistance for the person who has overdosed or who is intoxicated, those items cannot be used against you—as long as you called for help and stay with the person until medical help arrives.
Here’s a video explaining what to do if you find someone who has overdosed:
See Opioid Overdose Basics on the National Harm Reduction Coalition’s website.
The Georgia Department of Public Health has a slideshow on how to give nasal or injectible naloxone (Narcan or Evzio).
In January, the Clayton County Public Schools told 11 Alive that its “Department of Safety and Security/School Police and the district’s Department of Student Services, respectively, are monitoring information related to Narcan. An implementation plan that would include an awareness program for stakeholders and a training component for all appropriate personnel has not been developed.” We’ll follow up with CCPS on how it’s addressing opioid emergencies.